Nausea with sulfasalazine (PsA)

Options
KatyH1
KatyH1 Member Posts: 2
edited 28. Nov 2023, 14:11 in Living with arthritis

I was diagnosed with psoriatic arthritis earlier this year and have been on sulfasalzine for 5 months. The nausea side effect has not subsided and struggling with nausea daily now, along with fatigue, headaches and brain fog. Any recommendations for dealing with the side effects, particularly nausea?

Comments

  • Loggiemod
    Loggiemod Member Posts: 228
    Options

    Hi @KatyH1 have you had a look at

    might give some clues. It's not a med I'm on so can't comment directly.

  • choppers
    choppers Member Posts: 9
    Options

    I have just started the sulfasalazine 2 months ago.

    I feel your pain, the nausea is horrid and I find the strange taste to food unbearable.

    I take peppermint capsules which I find help, but I would consult someone before taking them.

    Ginger is meant to be good for nausea, but again i would consult someone before taking them.

    Good luck.

  • Moira
    Moira Member Posts: 91
    Options

    Poor you. I can sypathize. I was put onto the evil stuff because Methotrexate was mucking up my liver count a number of years go.

    I had a horrible metalic taste in my mouth and my tongue turned a furry yellow. I asked to come off it and did so bit by bit, under supervision of my rhumatologist.

    I was put into stematil to comabt the nausia. I think it works for some folks, but didn't for me. In the end I came off it. One of my specialists (a locum from Germany) said there was another drug that would help buit at that time you couldn't get it on the NHS and I couldn't afford to pay for it.

    Discuss it with your rhumatologist because there may well be alternatives now you can try.

    Good luck.

  • Emmasknackeredjoints
    Options

    Sulfazalazine is horrible. I had terrible nausea with every tablet before the vomiting started at week 7. Had to stop.

    I was taking g anti sickness tablets before every Sulfazalazine

  • Mckerz
    Mckerz Member Posts: 5
    Options

    Hello, I’m grateful for everyone’s posts on this med. I have Enteropathic arthritis diagnosed this year & UC. Have just been switched to Sulfasalazine (from Upadacitinib which gave me severe acne).

    I haven’t started the Sulfa yet, and I’m not actually put off my the prospect of nausea, (no disrespect to anyone’s experience here) as I’m in such pain, but the insomnia, or prospect of it is not something I could handle on top of pain. Any experience very welcome & thank you.

  • shogza
    shogza Member Posts: 2
    Options

    Oh the nausea. I’ve been on sulfasalazine for 10 days. I ve lost 16lb thankfully I can eat again but the nausea is there for a while after each tablet. I’m having mixed info with pausing it while starting doxycycline for sinus infection. My rheumatology advice line says it’s ok to take both and when I picked up my antibiotics tonight they said said stop the methotrexate which I have but also stop the sulfasalazine. What have others been advised please.

  • Moira
    Moira Member Posts: 91
    Options

    I had horrible side-effects with sulfasalazine too when I was put onto it, as methotrexate was mucking up my liver count. I wish they had just reduced the methotrexate (it had been recently upped). I think so much depends on your individual body, what it produces, what affects it and how the arthritis reacts.

    Good luck folks in finding out what suits your body. Hope you can have a good Christmas.